Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 102, NWS Gaylord, MI

November 2, 2011

NWS Gaylord, MI issued this small craft advisory at Nov 2, 2011, 3:59 PM EDT. It took effect at Nov 2, 2011, 5:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2011, 3:59 PM EDT (19:59 UTC)
In effect from
Nov 2, 2011, 5:00 PM EDT
Expired
Nov 2, 2011, 9:00 PM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WHUS73 KAPX 021959
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT WED NOV 2 2011

LMZ323-342-344>346-030400-
/O.NEW.KAPX.SC.Y.0102.111102T2100Z-111103T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
359 PM EDT WED NOV 2 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT THURSDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
1 follow-up statement
768 
WHUS73 KAPX 030100
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
900 PM EDT WED NOV 2 2011

LMZ323-342-344>346-030900-
/O.UPG.KAPX.SC.Y.0102.000000T0000Z-111103T0900Z/
/O.NEW.KAPX.GL.W.0064.111103T0100Z-111103T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
900 PM EDT WED NOV 2 2011

...GALE WARNING IN EFFECT UNTIL 5 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM EDT THURSDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 2, 3:53 PM EDT, 6 minutes earlier.

Area forecast discussion, Nov 2, 3:53 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT WED NOV 2 2011

.SYNOPSIS.../ISSUED AT 353 PM/

A COLD FRONT WILL SLOWLY WORK ACROSS NORTHERN MICHIGAN THROUGH THE
EVENING...BRINGING A PERIOD OF RAIN TO MOST COMMUNITIES. THIS FRONT
WILL CONTINUE TO PRESS EAST THURSDAY...ALLOWING HIGH PRESSURE TO
SETTLE INTO NORTHERN MICHIGAN FOR FRIDAY AND THE WEEKEND. NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH THE WEEKEND...BUT A WARM
UP OVER THIS TIME FRAME WILL BRING ABOVE NORMAL TEMPERATURES. THE
NEXT DECENT CHANCE FOR RAIN IS NOT EXPECTED UNTIL TUESDAY.

SMD/JSL

&&

.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT

COLD FRONT AT 18Z DRAPED ACROSS FAR NORTHWEST LOWER MICHIGAN...
ROUGHLY FROM DRM-GLR-CAD.  BROKEN AREAS OF RAIN SHOWERS ALONG AND
BEHIND THE FRONTAL BOUNDARY...LEADING EDGE FROM HTL-APN.  PRECIP
COVERAGE INCREASING ACROSS WISCONSIN/IOWA THIS AFTERNOON WHERE
LOW/MID LEVEL FRONTOGENETIC FORCING IS INCREASING ALONG WITH A
DECENT COUPLED JET STRUCTURE HELPING WRING MOISTURE OUT OF THE
ATMOSPHERE.

COLD FRONT WILL CONTINUE TO PRESS SLOWLY SOUTHEAST THIS EVENING...
AS UPSTREAM FORCING AND ASSOCIATED PRECIPITATION SPREAD ACROSS THE
FORECAST AREA.  ANTICIPATING A STRIPE OF 0.25-0.50+ QPF ACROSS
NORTHERN LOWER MICHIGAN...WITH RAINFALL TAPERING OFF FROM NORTHWEST
TO SOUTHEAST OVERNIGHT AS DOWNWARD BRANCH OF F-GEN CIRCULATION
ARRIVES.  APPEARS MID CLOUDS WILL HANG AROUND FOR MUCH OF THE NIGHT
AS UPPER LEVEL LIFT LINGERS...AND SHALLOW COLD AIR COMING ACROSS
LAKE SUPERIOR MAY BRING A LITTLE LAKE INDUCED SC INTO UPPER MICHIGAN
OVERNIGHT.

JPB

&&

.LONG TERM.../ISSUED AT 353 PM/...THURSDAY AND BEYOND

SHORT RANGE (THURSDAY)...FRONTAL ZONE WILL LIKELY GET HUNG UP
ACROSS SOUTHERN LOWER MICHIGAN ON THURSDAY...CAUGHT IN CONFLUENCE
ZONE BETWEEN NORTHERN BRANCH SHORT WAVE MOVING THROUGH EASTERN
CANADA...AND SOUTHERN BRANCH UPPER LOW OVER THE LOWER/MID
MISSISSIPPI VALLEY. THIS SUGGESTS SOME CHANCE THAT LINGERING DEEP
LAYER MOISTURE COULD STILL SQUEEZE OUT SOME LIGHT RAIN ACROSS THE
FAR SOUTHEAST PART OF THE FORECAST AREA DURING THE FIRST PART OF
THE DAY...WHICH WILL BE REFLECTED IN THE THURSDAY FORECAST. BUT
SOME VERY DRY AIR WILL CONTINUE TO PRESS IN FROM THE NORTH DURING
THE DAY...ALONG WITH INCREASING LOW LEVEL RIDGING/ANTICYCLONIC
FLOW. SO EXPECT MORE SUN THE FARTHER NORTH ONE GOES ON
THURSDAY...OUTSIDE OF PERHAPS A LITTLE INSTABILITY CU/SC POPPING
UP. AFTERNOON HIGHS MOSTLY IN THE 40S TO AROUND 50.

JPB

OUTLOOK RANGE (THURSDAY NIGHT THROUGH WEDNESDAY)...A PRETTY CLASSIC
LA NINA PATTERN WILL REMAIN IN PLACE THROUGH THE EXTENDED WITH
TROUGHING CONTINUOUSLY RELOADING OVER WESTERN NOAM. TWO IMPULSES
ORIGINATING FROM THIS WESTERN TROUGH WILL BE OUR POTENTIAL WEATHER
MAKERS FOR THE UPCOMING PERIOD.

TELECONNECTIONS: GEFS /WITH ECENS AGREEMENT/ SUGGEST A STRENGTHENING
POSITIVE ARCTIC OSCILLATION WITH A WEAKLY NEGATIVE PNA AND A
STRENGTHENING POSITIVE NAO. THIS SETUP FAVORS A PROGRESSIVE
PATTERN ACROSS NOAM WITH NOT A WHOLE LOT OF ARCTIC AIR TO WORK
WITH. A RELOADING WESTERN TROUGH WILL SEND MULTIPLE POTENTIAL
WEATHER MAKERS OUR WAY...BUT WITH THE -10C ISOTHERM STUCK OVER FAR
NORTHERN CANADA THROUGH THE PERIOD...ANY PRECIPITATION WE SEE
THROUGH THE EXTENDED PORTION OF THE FORECAST WILL LIKELY REMAIN
LIQUID.

MODELS/CONFIDENCE: THE DETERMINISTIC/ENSEMBLE GUIDANCE SUITE IS IN
VERY GOOD AGREEMENT THROUGH THE FORECAST PERIOD WITH FSU CONFIDENCE
GRAPHICS SHOWING ABOVE AVERAGE CONFIDENCE FOR BOTH THE MASS AND WIND
FIELDS FROM THE VARIOUS MEMBERS OF THE GEFS.  THERE ARE SOME
DISCREPANCIES WITH HOW AMPLIFIED THE FLOW REMAINS TOWARDS THE END OF
THE FORECAST PERIOD...BUT WITH THE 12Z GFS COMING IN LOCK STEP WITH
THE 00Z ECMWF...THE HPC PREFERENCE OF A MORE AMPLIFIED/SLOWER
SOLUTION LOOKS VERY REASONABLE.

HIGH IMPACT WEATHER POTENTIAL: LOOKS QUITE LOW THROUGH THE FORECAST
PERIOD WITH THE ONLY CAVEAT BEING POTENTIAL GALES THIS WEEKEND OVER
THE NEARSHORE WATERS /SEE MARINE SECTION BELOW/.

A BEAUTIFUL STRETCH OF WEATHER OPENS THIS PERIOD FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT.  RAPIDLY BUILDING HEIGHTS THURSDAY NIGHT WITH
A VERY DRY LOW LEVEL AIR MASS IN PLACE SUGGEST A DECENTLY CHILLY
NIGHT AS WINDS DECOUPLE.  STATISTICAL GUIDANCE SUGGESTS THAT LATE
AFTERNOON/EVENING DEW POINTS ON THURSDAY WILL LIKELY FALL INTO THE
MID /AND PERHAPS LOWER/ 20S AND THIS LOOKS LIKE A VERY REASONABLE
START FOR LOWS.  A FEW STRAY HIGH CLOUDS SPILLING OVER THE CREST OF
THE H5 RIDGE ARE POSSIBLE...BUT THEY WILL NOT BE WIDESPREAD OR OPAQUE
ENOUGH TO HAVE AN IMPACT ON TEMPERATURES.

A FEW MORE HIGH CLOUDS MAY REACH THE REGION FRIDAY...BUT AGAIN
SHOULD HAVE LITTLE IMPACT ON WHAT SHOULD BE A SPECTACULAR LATE FALL
DAY. WITH T925 VALUES AROUND 3C...HIGHS WILL LIKELY REACH NEAR THE
50F MARK

ANOTHER COOL NIGHT LOOKS LIKELY FRIDAY NIGHT GIVEN THE DRY AIR MASS
IN PLACE.  HIGH CLOUDINESS LOOKS TO BE A LITTLE THICKER...HOWEVER...
AND THEREFORE WILL KEEP TEMPS A LITTLE WARMER THAN ON THURSDAY
NIGHT.  THIS YIELDS LOWS GENERALLY IN THE MID TO UPPER 20S.

SATURDAY THROUGH WEDNESDAY PERIOD...

RETREATING HIGH SHOULD YIELD /AT LEAST/ ONE MORE NICE DAY ON
SATURDAY AS HEIGHTS AT H5 BUILD INTO THE LOWER 570S. WITH BACKING
MID LEVEL FLOW LIKELY TAKING ANY HIGH CLOUDINESS NORTH OF THE
REGION...AND WITH BUFKIT PROGS SUGGESTING A DEARTH OF LOWER
TROPOSPHERIC MOISTURE...I DON/T SEE MUCH IN THE WAY OF CLOUDINESS
WITH A MOSTLY SUNNY DAY EXPECTED.  AFOREMENTIONED RIDGING
ALOFT/IMPLIED SUBSIDENCE SUGGEST THAT MIXING MAY BE SOMEWHAT
DIFFICULT...WITH GFS BUFKIT PROGS ONLY INDICATING MIXED LAYER DEPTHS
REACHING 900 MB.  THE DEVELOPING DEEP LAYER SOUTH-SOUTHWESTERLY
FLOW...HOWEVER...MAY BE ABLE TO BOOST THIS A TAD...SO...WILL KEEP
HIGHS ABOVE A FULLY MIXED 925 SUGGESTION...WITH LOWER TO MIDDLE 50S
LOOKING GOOD.

OCCLUDED CYCLONE WILL EJECT FROM THE WESTERN CONUS TROUGH SATURDAY
AND TRAVEL WELL WEST OF THE REGION ON SUNDAY.  WHILE DEEP LAYER
MOISTURE INCREASES MARKEDLY /REACHING GREATER THAN 0.75" BY
AFTERNOON/...THE MAJORITY OF SYNOPTIC FORCING REMAINS WELL WEST AND
NORTH OF THE FORECAST AREA WITH THE REGION BELOW THE RIGHT EXIT
REGION OF A 120KT H25 JET.  GOING LOW CHANCE POPS OVER EASTERN UPPER
TAPERING TO SLIGHT CHANCE OVER NORTHERN LOWER LOOK REASONABLE...WITH
HIGHEST POPS ALIGNED WITH DEEPEST MOISTURE.  AND DO FULLY EXPECT
MOST LOCATIONS TO MAKE IT THROUGH THE DAY DRY. ANOTHER MILD DAY
LOOKS IN STORE AS T92 WARMS TO ABOUT +7-8C SUGGESTING HIGHS IN THE
UPPER 50S /WITH PERHAPS A FEW SPOTS HITTING 60F/.

MOISTURE PULLS OUT RAPIDLY SUNDAY NIGHT...BUT WITH TRAILING COLD
FRONTAL PASSAGE...AND CONTINUED MODEST HEIGHT FALLS...COULD
CERTAINLY SEE A FEW SHOWERS AS THE FRONT MOVES THROUGH.  WILL ADD A
LOW CHANCE POP MENTION WITH LOWS ON THE MILD SIDE WITH THE EXPECTED
CLOUDINESS..NOT DROPPING MUCH BELOW 40F.

WEAK SURFACE RIDGING MOVES IN FOR MONDAY UNDER QUASI-ZONAL FLOW
ALOFT.  SHOULD BE ABLE TO SQUEAK OUT A DRY DAY IN THIS
SCENARIO...ESPECIALLY WITH BOUNDARY LAYER FLOW TRAJECTORIES BEING
JUST SOUTH OF DUE WEST...WHICH SHOULD PRECLUDE ANY LAKE INDUCE SHRAS
FROM GRAZING EASTERN UPPER.  THEREFORE...WILL CONTINUE GOING DRY
FORECAST.  CONSENSUS HIGHS NEAR 50F /COOLER OVER THE UP/ LOOK
REASONABLE.

FOR TUESDAY-WEDNESDAY...THERE HAS BEEN A STEADY SHIFT SOUTHWARD IN
THE MODEL GUIDANCE HANDLING OF A CYCLONE PROGGED TO DEVELOP OVER THE
SOUTHERN PLAINS ON MONDAY AND THEN SHIFT NORTH AND EAST.  AS
MENTIONED ABOVE...THE SOLUTION HAS TRENDED STRONGER/SLOWER
ECMWF-LIKE SOLUTION LOOKING MORE LIKELY WITH TIME.  THIS SUGGESTS
PRECIPITATION CHANCES ARE LIKELY TO BEGIN TUESDAY /NORTH OF SURFACE
WARM FRONT/ AND CONTINUE THROUGH WEDNESDAY AS THE CYCLONE CENTER
APPROACHES.  TEMPERATURES TO END THE PERIOD LOOK SEASONABLE...WITH
MID 40S FOR HIGHS AND MID 30S FOR LOWS.

ARNOTT

&&

.MARINE.../ISSUED AT 353 PM/

SHORT RANGE (TONIGHT/THURSDAY)...PRESSURE GRADIENT TIGHTENS UP A BIT
THIS EVENING BEHIND THE COLD FRONT CROSSING LOWER MICHIGAN...THIS
MAY BRING A QUICK PERIOD OF SMALL CRAFT CONDITIONS ON LAKE MICHIGAN
TONIGHT (ESPECIALLY THIS EVENING).  COULD ALSO GET CLOSE ON THE LAKE
HURON SIDE SOUTH OF PRESQUE ISLE LIGHT...BUT FOR NOW WILL RUN WITH
AN ADVISORY FOR THE LAKE MICHIGAN NEARSHORE ZONES EXCLUDING THE
STRAITS TO SEUL CHOIX POINT.

JPB

OUTLOOK (THURSDAY NIGHT AND BEYOND)...WITH HIGH PRESSURE BUILDING
IN THURSDAY NIGHT...EXPECT A QUIET PERIOD ON THE LAKES THROUGH
FRIDAY NIGHT BEFORE STRENGTHENING SOUTH-SOUTHWESTERLY FLOW
DEVELOPS AHEAD OF STRONG LOW PRESSURE MOVING FROM THE ROCKIES INTO
THE UPPER MISSISSIPPI VALLEY THIS WEEKEND. SMALL CRAFTS LOOK
LIKELY BEGINNING SATURDAY WITH THE THREAT OF GALES ON THE HORIZON
FOR SUNDAY /PARTICULARLY FOR THE LAKE MICHIGAN ZONES/. SMALL CRAFT
CONDITIONS WILL LIKELY PERSIST THROUGH EARLY NEXT WEEK WITH A COLD
FRONTAL PASSAGE SUNDAY NIGHT SHIFTING THE GUSTY WINDS TO WESTERLY.

ARNOTT

&&

.AVIATION.../ISSUED AT 139 PM/...VALID FOR 18Z TAFS

TRICKY FORECAST WITH PERIODS OF POST-FRONTAL IFR CONDITIONS
EXPECTED AT ALL TERMINALS THROUGH THIS EVENING...THEN IMPROVING
OVERNIGHT AS DRIER AIR FILTERS IN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Nov 2, 11:05 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EDT WED NOV 2 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1105 AM EDT WED NOV 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ACROSS MAINLY
NORTHWEST LOWER MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH EARLY NEXT WEEK.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TODAY
INTO TONIGHT.

JPB

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.